Glaucoma Channel
Topics & Medications
Quicklinks
Related Channels

OptiPranolol Overdose

It is not entirely clear what to expect from an overdose of OptiPranolol. Based on overdoses with other beta blocker medications, potential overdose effects may include low blood sugar, heart block, and constriction of the airway. Taking the drops by mouth (rather than using the eye drop as intended) is more likely to cause serious overdose effects.

Is It Possible to Overdose on OptiPranolol?

OptiPranolol® (metipranolol) is a prescription beta blocker eye drop approved to treat glaucoma or high eye pressure. As with most medications, it is probably possible to take too much OptiPranolol. The specific effects of an OptiPranolol overdose could potentially be dangerous but will vary, depending on a number of factors, including the OptiPranolol dosage and how it was taken (as an eye drop or by mouth).
 

Effects of an Overdose

Although it is not clear exactly what may happen as the result of an OptiPranolol overdose, predicted effects (based on overdoses with other beta blockers) might include:
 
  • Slow heart rate (bradycardia)
  • Low blood pressure (hypotension)
  • Heart failure
  • Dizziness
  • Low blood sugar (hypoglycemia)
  • Constriction of the airway
  • Heart block (a problem with the conduction of electrical signals within the heart).
     
Taking the drops by mouth (as might happen with a child or a pet) is probably more likely to cause serious problems than using the drops as intended (in the eyes).
 

Treatment for an Overdose of OptiPranolol

The treatment for an OptiPranolol overdose will vary. If the overdose was recent and taken by mouth, a healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." If the OptiPranolol overdose was taken as an eye drop, the eyes should be flushed with water or a saline solution. Treatment will also involve supportive care, such as:
 
  • Giving atropine or other medications to increase the heart rate
  • Giving IV fluids and medications to increase blood pressure
  • Giving medications to treat heart failure
  • Giving asthma medications to reverse airway constriction
  • Giving IV glucose to reverse low blood sugar.
     
It is important that you seek medical attention immediately if you believe that you may have overdosed on OptiPranolol.
 

OptiPranolol Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.